Alert archive / New Jersey / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 28, 2004, 2:49 PM EDT for Essex County, Hudson County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2004, 2:49 PM EDT (18:49 UTC)
- Expired
- May 28, 2004, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Essex County, NJ, Hudson County, NJ
The radar
The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 281849 SVROKX NJC013-017-281930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 250 PM EDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ESSEX COUNTY IN NORTHEAST NEW JERSEY HUDSON COUNTY IN NORTHEAST NEW JERSEY * UNTIL 330 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARRISON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SECAUCUS AROUND 255 PM JERSEY CITY AND HOBOKEN AROUND 300 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE KEARNY AND UNION CITY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4085 7422 4071 7428 4066 7409 4077 7402
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:45 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 28, 11:45 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1145 AM EDT FRI MAY 28 2004 .DISCUSSION...I/LL UPDATE THE ZONES TO ACCOUNT FOR ANY WIDELY SCATTERED SHOWERS AND POSSIBLE TSTMS THAT DEVELOP AS THE FRONT APPROACHES THIS AFTERNOON. POPS SHOULD BE LOW FOR THIS AFTERNOON AS WE BEGIN TO STABILIZE ALOFT...HOWEVER...I DONT THINK I CAN COMPLETELY REMOVE A SMALL CHANCE AS THE FRONT APPROACHES. OTHERWISE...NO SIG CHANGES. ALSO...NO SIG CHANGES TO THE MARINE. && .PREV DISCUSSION FROM 435 AM...SCATTERED CONVECTION MOVING ACROSS EASTERN LI AND SE CT ZONES WILL BEGIN TO FILL IN FROM THE SOUTHWEST OVER THE NEXT FEW HOURS. STABLE MARINE LAYER ACROSS MUCH OF THE FORECAST AREA THIS WEEK HAS DONE LITTLE TO HINDER CONVECTIVE ACTIVITY DUE TO AN ELEVATED MIXED LAYER. ONCE AGAIN...EXPECT ADDITIONAL CONVECTION LATER THIS MORNING WITH ELEVATED CAPES AROUND 1000 J/KG AND WET BULB ZERO VALUES AROUND 10 KFT. THE STABLE MARINE LAYER IN PLACE WILL IMPEDE STRONG GUSTY WINDS FROM MAKING IT DOWN TO THE SURFACE...BUT SMALL HAIL WILL BE A POSSIBILITY. COLD FRONT PROGRESSING ACROSS THE LOWER LAKES THIS MORNING PASSES THROUGH THE FORECAST AREA DURING THE EARLY TO MID AFTERNOON. CONDITIONS DRY OUT FOLLOWING FRONTAL PASSAGE WITH SKIES BECOMING PARTLY CLOUDY BY EVENING. A GUSTY NORTHWEST FLOW ENSUES WITH STRONG COLD ADVECTION TO TAKE PLACE OVERNIGHT INTO SAT MORNING. EXPECT TEMPS BOTH TODAY AND SAT TO BE COOLER THAN ADVERTISED BY MOS. TODAY DUE TO THE MARINE LAYER AND SAT FOR THE DEEP COLD POOL THAT MOVES INTO THE FORECAST AREA. EXPECT SOME CU ON SAT AFT WITH A CYCLONIC FLOW IN THE LOW LEVELS AND ABATING COLD ADVECTION. SKIES CLEAR FOR SAT NIGHT AND SUN WITH RIDGING BOTH ALOFT AND AT THE SURFACE IN CONJUNCTION WITH A DEEP LAYERED NW FLOW. A PROGRESSIVE..BUT AMPLIFIED FLOW LEADS TO AN UNSETTLED EXTENDED PERIOD AS THE UPPER TROUGH OVER THE WESTERN STATES THIS WEEKEND TRANSLATES EASTWARD. WARM ADVECTION SHOWERS ARE EXPECTED TO DEVELOP ON MON AND CONTINUE INTO MID WEEK. TEMPS WILL BE AT OR BELOW SEASONABLE LEVELS DURING THIS TIME PERIOD. && .MARINE...QUIET START CONCERNING WINDS AND SEAS...AS PRESSURE GRADIENT CONTINUES TO BE SLACK. COLD FRONT PASSAGE EXPECTED MID TO LATE AFTERNOON...THEN WE GET INTO A DECENT NW FLOW TONIGHT. SEAS WILL APPROACH SMALL CRAFT CRITERIA ON SAT...BUT EXPECTED TO REMAIN A SLIVER BELOW. && .AVIATION...ANOTHER CHALLENGING OVERNIGHT WITH THE COMBINATION OF LOW STRATUS AND FOG CONCURRENTLY WITH SCATTERED CONVECTION. THINK WE WILL SEE A BIT OF A BREAK CONCERNING PRECIP UNTIL AFTER SUNRISE. CIGS SHOULD CONTINUE TO GENERALLY RUN IFR OR LOWER...WHILE VSBYS FEATURE A WIDE RANGE. HOWEVER...NOW THAT TEH PRECIP HAS ENDED FOR A FEW HOURS...DO EXPECT THESE TO SLIDE DOWNWARD. THOSE TERMINALS WITH LIFR VSBY SHOULD REMAIN THERE FOR NOW...WHILE THE MVFR OR VFR LOCALES SHOULD DETERIATE TO IFR OR WORSE. THE FRONT PASSES THROUGH ANYTIME FROM EARLY TO LATE AFTERNOON FROM WEST TO EAST ACROSS THE REGION. EXPECT ABOUT A 50 TO 100 MILE WIDE BAND OF SCATTERED CONVECTION OUT JUST AHEAD OF THE ACTUAL FRONT WHICH WILL SLIDE ACROSS THE REGION FROM LATE THIS MORNING...THROUGH MID-AFTERNOON. && .HYDROLOGY...QPF EXPECTED TO BE BETWEEN ONE-QUARTER AND ONE-HALF INCH BASIN AVERAGE THIS MORNING INTO EARLY THIS AFTERNOON...WITH SOME LOCALLY HIGHER AMOUNTS IN ANY THUNDERSTORM ACTIVITY. THIS SHOULD HAVE LITTLE IMPACT ON AREA RIVERS AND STREAMS...BUT MAY RESULT IN SOME LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 28, 5:20 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 520 AM EDT FRI MAY 28 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-291001- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 520 AM EDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PRECEDE A COLD FRONT THROUGH EARLY THIS AFTERNOON. THE POTENTIAL EXISTS FOR SOME SMALL HAIL IN THE STRONGEST THUNDERSTORM ACTIVITY...HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
Nearby
Severe Thunderstorm Warnings in New Jersey, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.